Tecfidera Safety Update
Since FDA approval in March 2013, Tecfidera has been another important option for relapsing forms of multiple sclerosis. In clinical trials, Tecfidera reduced relapses by 53 to 44%. In addition in the DEFINE trial, Tecfidera showed a significant impact on reducing the risk of worsening disability. The major side effects of this twice-daily oral medication are nausea, vomiting, abdominal pain and flushing. As more patients are treated with Tecfidera (BG-12) over time, a fuller understanding of the safety profile of this treatment will be clearer.
New today is a report of a 59 year old woman with MS who died from pneumonia 2 1/2 weeks after stopping Tecfidera. Tecfidera was stopped due to nausea, vomiting and diarrhea after 5 1/2 weeks of therapy and these symptoms resolved. She had a history of irritable bowel disease which may have made her more susceptible to side effects of Tecfidera. Apparently, she had recurrent bronchitis which made her at increased risk of pneumonia. Tecfidera can lower white blood cell counts for at least one month after stopping treatment, but details regarding this person’s white blood count are not known. More details will be needed regarding this patient to draw conclusions whether Tecfidera was unrelated or related to the death.
BY: Barry Singer, MD DATE: July 22, 2013 TOPIC: MS Research News